Wisconsin, 2002

Hail in Wisconsin, August 11, 2002

August 11, 2002 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 23 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM CST, 23 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT AUG 10 2002

FORECAST FOCUS IS ON PCPN CHANCES TONIGHT AND SUNDAY NIGHT INTO
MONDAY. MODELS ARE IN GENERAL AGREEMENT AND WILL USE A CONSENSUS
FOR THIS PACKAGE.

UPPER LEVEL LOW SEEN ON SATELLITE IMAGERY TRAVELING ALONG THE
INTERNATIONAL BORDER. WITH COLD CORE TEMPS AND PATCHY SOLAR...
RESULT IS SCATTERED SHOWERS AND TSRA...MAINLY ALONG THE NORTHERN TIER
OF CWFA. SCT TO BKN CU FOUND ELSEWHERE. WITH LOSS OF SOLAR...EXPECT
SHRA AND TSRA TO DIMINISH. UPPER LOW AND SUPPORT TO ALSO MOVE OFF TO
THE NE...ALLOWING WEAK RIDGING TO BUILD IN BEHIND. WILL MENTION
EVENING PCPN FOLLOWED BY CLEARING.

RIDGING CONTINUES ON SUNDAY...BUT RETURN FLOW DEVELOPS IN THE
AFTERNOON ALONG WITH WAA. THIS IS IN RESPONSE TO ANOTHER UPPER
SHORT WAVE TROF TAKING THE SAME PATH AS THE ONE TODAY. ETA AND AVN
BREAK OUT THE WAA PCPN AND SPREAD IT N INTO THE FA FROM SOUTHERN MN.
BELIEVE THIS IS A BIT OVERDONE...BUT WILL PLACE A SMALL POP IN THE SW
QUAD OF FA FOR LATE AFTERNOON ON NOSE OF INCREASING LLJ.

COLD FRONT PROGGED TO MOVE THROUGH MN SIDE OF FA SUNDAY NIGHT. WITH
UPPER SUPPORT AND LFQ OF LLJ...TSRA LIKELY. SEVERE THREAT WILL BE
MINIMAL SUNDAY NIGHT AFTER LOSS OF DAYTIME HEATING AND BEST SFC
MOISTURE CONVERGENCE IS LOCATED ALONG THE FRONT.

TSRA CHANCES ON MONDAY WILL AGAIN BE FOUND ALONG THE FRONT AS IT
TRAVELS THROUGH WI SIDE OF FA. HAVE ACCOUNTED FOR THIS IN
WORKZONES. CLEARING ONCE AGAIN BEHIND THE FRONT AS DRIER AIR ADVECTS
IN.

HAVE USED A COMPROMISE OF MOS VALUES FOR TEMPS.

.DLH...NONE.

GSF

In the hours before

Special weather statement, Aug 11, 8:15 AM CST, 5 hours 5 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
915 AM CDT SUN AUG 11 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

HAZARD...
LARGE HAIL AND DAMAGING WIND.

DISCUSSION...
LOW PRESSURE AND A COLD FRONT WILL PASS THROUGH THE EASTERN DAKOTAS
TODAY...AND MOVE INTO MINNESOTA TONIGHT. SOUTHERLY WINDS WILL
DEVELOP TODAY...AND DRAW MOISTURE AND WARMTH INTO THE NORTHLAND.
THE COMBINATION OF INCREASING MOISTURE...WARMTH AND LIFT WITH THE
FRONTAL SYSTEM WILL CAUSE THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AND TONIGHT. THE BRAINERD...AITKIN AND CASS LAKE AREAS WILL
BE FIRST TO SEE THE STORMS DEVELOP LATE THIS AFTERNOON...THEN THEY
WILL DEVELOP FURTHER NORTH AND EAST THIS EVENING AND LAST OVERNIGHT.

SPOTTER ACTIVATION...
NATIONAL WEATHER SERVICE SPOTTER ACTIVATION MAY BE NEEDED AFTER 300
PM IN CROW WING...AITKIN...ITASCA AND CASS COUNTIES...AND LATER THIS
EVENING FURTHER NORTH AND EAST THIS EVENING AND OVERNIGHT.

.END

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washburn

When
August 11, 1:20 PM CST
Where
Washburn County, Shell Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.750, -91.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312392.